Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 41, NWS Cheyenne, WY

June 12, 2022Scotts Bluff County, Sioux County, Nebraska; Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2022, 4:30 PM MDT for Scotts Bluff County, Sioux County, Nebraska; Goshen County, Wyoming. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2022, 4:30 PM MDT (22:30 UTC)
Expired
Jun 12, 2022, 5:15 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:31 PM MDTTSTM WND GST 60Lyman, NESPOTTER ESTIMATED WIND GUSTS OF 50 TO 60 MPH.
Jun 12, 4:45 PM MDTTSTM WND DMGEse Mitchell, NEWIND DAMAGE TO TREES AND A BUILDING ON SPRING CREEK ROAD IN MITCHELL. SOCIAL MEDIA POST.
Jun 12, 5:14 PM MDTHAIL 1.54 Ene Mitchell, NEHAIL ENDED AT 530 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:46 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3397 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WUUS55 KCYS 122230
SVRCYS
NEC157-165-WYC015-122315-
/O.NEW.KCYS.SV.W.0041.220612T2230Z-220612T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
430 PM MDT Sun Jun 12 2022

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northern Scotts Bluff County in the Panhandle of Nebraska...
  Southern Sioux County in the Panhandle of Nebraska...
  East central Goshen County in southeastern Wyoming...

* Until 515 PM MDT.

* At 429 PM MDT, a severe thunderstorm was located over Stegall, or
  15 miles southeast of Torrington, moving east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Lyman, Lake
  Minatare Campground, Stegall, Scotts Bluff National Monument,
  Hubbard Hill, Scottsbluff Airport, Lake Minatare, Lake Alice and
  Henry.

This replaces the Severe Thunderstorm Warning which was previously 
in effect for the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4180 10411 4196 10413 4216 10405 4223 10368
      4206 10342 4185 10342
TIME...MOT...LOC 2229Z 249DEG 17KT 4190 10398 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hammer
2 follow-up statements
739 
WWUS55 KCYS 122242
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
442 PM MDT Sun Jun 12 2022

NEC157-165-WYC015-122315-
/O.CON.KCYS.SV.W.0041.000000T0000Z-220612T2315Z/
Scotts Bluff NE-Sioux NE-Goshen WY-
442 PM MDT Sun Jun 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHERN SCOTTS BLUFF...SOUTHERN SIOUX AND EAST CENTRAL GOSHEN
COUNTIES...

At 442 PM MDT, a severe thunderstorm was located near Morrill, or 14
miles southeast of Torrington, moving northeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Lyman, Lake
Minatare Campground, Stegall, Scotts Bluff National Monument, Hubbard
Hill, Scottsbluff Airport, Lake Minatare, Lake Alice and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4180 10411 4216 10405 4223 10368 4206 10342
      4185 10342
TIME...MOT...LOC 2242Z 245DEG 16KT 4193 10396 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hammer
662 
WWUS55 KCYS 122259
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
459 PM MDT Sun Jun 12 2022

WYC015-122309-
/O.CAN.KCYS.SV.W.0041.000000T0000Z-220612T2315Z/
Goshen WY-
459 PM MDT Sun Jun 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4181 10397 4206 10398 4223 10368 4206 10342
      4185 10342
TIME...MOT...LOC 2259Z 249DEG 17KT 4196 10386 

$$

NEC157-165-122315-
/O.CON.KCYS.SV.W.0041.000000T0000Z-220612T2315Z/
Scotts Bluff NE-Sioux NE-
459 PM MDT Sun Jun 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHERN SCOTTS BLUFF AND SOUTHEASTERN SIOUX COUNTIES...

At 459 PM MDT, a severe thunderstorm was located over Mitchell, or 11
miles northwest of Scottsbluff, moving east at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Lake Minatare
Campground, Hubbard Hill, Stegall, Scottsbluff Airport, Lake
Minatare, Scotts Bluff National Monument and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 4181 10397 4206 10398 4223 10368 4206 10342
      4185 10342
TIME...MOT...LOC 2259Z 249DEG 17KT 4196 10386 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:00 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 12, 1:00 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
100 PM MDT Sun Jun 12 2022

.SHORT TERM...(This Afternoon - Monday Night)
Issued at 1154 AM MDT Sun Jun 12 2022

A few showers and thunderstorms should begin developing shortly in
the vicinity of the Laramie Range in southeast Wyoming. Convection
will likely increase in coverage & intensity as it tracks eastward
across southeast Wyoming through the early to mid afternoon. A few
strong to severe storms should become more likely over the western
Nebraska Panhandle after 21z w/ an increasingly moist and unstable
air mass present to the east. Latest SPC Mesoanalysis shows SBCAPE
values of 1500-2500 J/kg, mainly along & northeast of a line which
extends from Wheatland to Pine Bluffs, courtesy of very steep mid-
level lapse rates and dew points in the middle to upper 50s. 40-50
knots of effective bulk shear may favor supercell storm structures
with potential for large hail/damaging winds through this evening.
If any storms remain quasi-discrete, a more significant threat for
very large (2+ inch diameter) hail could evolve further east given
the presence of deeper moisture with dew points in the low-mid 60s
observed at 18z at Chadron and Alliance. Tornado threat appears to
be fairly low given the high-based nature of the storms, but given
likely storm mergers suggested by high-res guidance, there will be
some chance for storms to become rooted in the boundary layer with
localized cooling. If that occurs, forecast soundings suggest good
low-level veering which could very well support a brief tornado or
two, especially w/ boundary interactions. Severe chances will come
to an end by mid evening as convection moves to the east.

Main concern for Monday will be strong non-convective winds across
primarily areas along and west of the Laramie Range w/ the arrival
of a strong cold front. Low-level gradients will become intense w/
immediately along the front w/ good afternoon mixing, but downward
omega is fairly modest until well post-fropa. Nonetheless, believe
wind gusts 45-55 MPH will be common over a large area. Some models
have hinted at potential for a few 60+ MPH gusts immediately prior
or just after fropa, but another potential limiting factor will be
fairly modest H7-H8 flow peaking at 35-40 knots. Considered a High
Wind Watch for western areas on Monday, but confidence remains too
low at this time.

.LONG TERM...(Tuesday - Saturday)
Issued at 430 AM MDT Sun Jun 12 2022

Key Impact Messages:

1) Elevated to near high-wind criteria could be possible Tuesday for
w ind prone areas resulting in transportation impacts. Stay tuned if
High Wind Watches become needed.

2) Starting cooler then normal on Tuesday then warming into mid- to
late-week above normal. Dry pattern through late week with slowly
increasing precipitation chances perhaps next Friday and Saturday
depending on omega block ridge breakdown and eastward trough
advancement.

Weather Discussion: Multi-model/ensemble guidance in good agreement
of closed H5 low and longwave trough positioned over the MT/Canadian
border next Tuesday. H7-H5 heights tighten as H7 wind speeds
increase upwards of 40-60 knots across southeast Wyoming. It is not
outside the realm of possibilities a High Wind Watch could be needed
for Tuesday after an already record setting year regarding number of
High Wind headlines. It is not unheard of High Wind Warnings in June
as one was issued last year in 2021 and two were issued in 2020. A
maximum of three High Wind Warnings were issued in the month of June
in 2012. So while not outside the full envelope, a High Wind Watch
and/or Warning would be in semi-rare territory, if issued. Average
last date for High Wind Warnings is May 25th with June 16th and 17th
some of the last days in 2020 and 2012, with a outlier of 2016 that
occurred July 11th.

As a result of the nearby closed low/trough, a Pacific cold front
will move through WY and and west NE during the day Tuesday,
resulting in below normal temperatures. Forcing looks to remain weak
with limited precipitation chances and dry slotting occurring with
winds being the main impact. A second vorticity lobe should pivot
through Wednesday but its timing in the morning plus residual dry
airmass should preclude precipitation occurring. H7 temperatures
will slowly rebound Wednesday and then climb through the end of the
week as zonal and then amplified ridging occurs for a warm, dry
pattern. Question into Friday and Saturday will be how far east the
large omega ridge blocking pattern reaches with an oncoming longwave
trough across the west coast that will try to impinge on the
Rockies. Some higher terrain rain showers could be possible Friday
in CO and may work their way north into southern WY. Saturday
appears slightly more favorable for additional high terrain showers
and maybe High Plains with ejecting impulses across the Rockies as
the trough axis shifts slowly east over the Intermountain West.
Temperatures should cool a bit Saturday and into late next weekend
if this trough approaches from the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1143 AM MDT Sun Jun 12 2022

VFR conditions currently across area terminals with most clear
skies late this morning. Cumulus is starting to build along the
Laramie Range as scattered showers and thunderstorms are expected
this afternoon, mainly for Nebraska Panhandle terminals. Kept VCTS
for KCYS, KSNY, and KCDR at points this afternoon. Included -TSRA
for KBFF (21-23z) and KAIA (23-01z) as hi-res model guidance has
shown fairly good consistency with timing of storms. Gusty winds
and hail will be possible with storms today along with increased
turbulence. Storms will mostly move east into central NE by 02z
this evening with steadily clearing skies through the night. Gusty
winds are expected starting late morning Monday for SE WY
terminals.

&&

.FIRE WEATHER...
Issued at 430 AM MDT Sun Jun 12 2022

Near record high temperatures continue Sunday and Monday. While
fuels are not ready across the area, weather conditions will be
near critical both days. For Sunday, humidity is expected to drop
to between 12 and 18% west of the Laramie range with breezy to
windy conditions. Isolated to scattered thunderstorms will develop
along and east of the Laramie range early Sunday afternoon. Storms
could produce lightning and gusty and erratic winds without
much rain, especially in the drier environment southwest of the
North Platte river valley.

On Monday, much of the area could see humidity drop to between 10
and 20% with wind gusts to 50 MPH west of the Laramie range, and
35 MPH to the east. Scattered showers and storms are possible west
of the Laramie range late on Monday. Much cooler temperatures are
expected Tuesday, but gusty winds are possible in the wind prone
areas. Another warming trend will resume for the latter part of
the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...JSA
AVIATION...MB
FIRE WEATHER...MN
Hazardous weather outlook, Jun 12, 4:36 AM MDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
436 AM MDT Sun Jun 12 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-131045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
436 AM MDT Sun Jun 12 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Near record high temperatures are possible today. Isolated to
scattered thunderstorms could produce strong to severe downburst
winds. Large hail and an isolated tornado could be possible in the
higher moisture environment northeast of a line roughly from Lusk
to Sidney.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Continued near record high temperatures are possible on Monday.
There is a possibility for elevated to near high winds in Carbon
county. A strong cold front will push through late on Monday and
bring scattered showers and thunderstorms to our western counties.
High winds are possible in the wind prone areas on Tuesday.

.Spotter information statement...

Spotter activation may be required. Please monitor the latest
forecast updates in the event that the spotter network will be
needed to provide weather reports during any severe weather that
may occur today.

In the hours before

Special weather statement, Jun 12, 3:21 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
321 PM MDT Sun Jun 12 2022

WYZ108-122145-
Goshen County WY-
321 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of east central Goshen
County through 345 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yoder, or 7 miles southwest of Torrington, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Torrington, Yoder, Huntley and Veteran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4187 10440 4197 10444 4212 10426 4212 10406
      4178 10406
TIME...MOT...LOC 2120Z 248DEG 29KT 4199 10428

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer
Local storm report, Jun 12, 4:02 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
402 PM MDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             3 SSW TORRINGTON        42.03N 104.21W
06/12/2022  M0.75 INCH       GOSHEN             WY   PUBLIC

            REPORT FROM MPING: DIME (0.75 INCHES).

&&

MB
Local storm report, Jun 12, 4:23 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             5 N MORRILL             42.04N 103.92W
06/12/2022  E1.50 INCH       SIOUX              NE   STORM CHASER

&&

RUBIN
Local storm report, Jun 12, 4:27 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     2 S BURNS               41.16N 104.36W
06/12/2022                   LARAMIE            WY   DEPT OF HIGHWAYS

            DOWNED POWER POLE AT I-80 MILEPOST 386 BLOCKING TRAFFIC.

&&

MIKE.JAMSKI

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:38 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSScotts Bluff, Sioux52 min
Jun 12, 4:08 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball52 min
Jun 12, 5:07 PM MDTTornado WarningCYSScotts Bluff, Sioux38 min
Jun 12, 5:41 PM MDTSpecial Weather StatementCYSMorrill49 min
Jun 12, 5:45 PM MDTSpecial Weather StatementCYSBox Butte60 min
Jun 12, 5:45 PM MDTSpecial Weather StatementCYSCheyenne45 min
Jun 12, 3:21 PM MDTSpecial Weather StatementCYSGoshen24 min
Jun 12, 3:35 PM MDTSevere Thunderstorm WarningCYSLaramie40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.